Physical measures and absolute continuity for one-dimensional center direction
Annales de l'I.H.P. Analyse non linéaire, Volume 30 (2013) no. 5, p. 845-877
For a class of partially hyperbolic C k , k>1 diffeomorphisms with circle center leaves we prove the existence and finiteness of physical (or Sinai–Ruelle–Bowen) measures, whose basins cover a full Lebesgue measure subset of the ambient manifold. Our conditions hold for an open and dense subset of all C k partially hyperbolic skew-products on compact circle bundles.Our arguments blend ideas from the theory of Gibbs states for diffeomorphisms with mostly contracting center direction together with recent progress in the theory of cocycles over hyperbolic systems that call into play geometric properties of invariant foliations such as absolute continuity. Recent results show that absolute continuity of the center foliation is often a rigid property among volume preserving systems. We prove that this is not at all the case in the dissipative setting, where absolute continuity can even be robust.
@article{AIHPC_2013__30_5_845_0,
     author = {Viana, Marcelo and Yang, Jiagang},
     title = {Physical measures and absolute continuity for one-dimensional center direction},
     journal = {Annales de l'I.H.P. Analyse non lin\'eaire},
     publisher = {Elsevier},
     volume = {30},
     number = {5},
     year = {2013},
     pages = {845-877},
     doi = {10.1016/j.anihpc.2012.11.002},
     zbl = {06295444},
     mrnumber = {3103173},
     language = {en},
     url = {http://www.numdam.org/item/AIHPC_2013__30_5_845_0}
}
Viana, Marcelo; Yang, Jiagang. Physical measures and absolute continuity for one-dimensional center direction. Annales de l'I.H.P. Analyse non linéaire, Volume 30 (2013) no. 5, pp. 845-877. doi : 10.1016/j.anihpc.2012.11.002. http://www.numdam.org/item/AIHPC_2013__30_5_845_0/

[1] J.F. Alves, SRB measures for non-hyperbolic systems with multidimensional expansion, Ann. Sci. École Norm. Sup. 33 (2000), 1-32 | Numdam | MR 1743717 | Zbl 0955.37012

[2] J.F. Alves, Statistical Analysis of Non-uniformly Expanding Dynamical Systems, Lecture Notes 24th Braz. Math. Colloq., IMPA, Rio de Janeiro (2003) | MR 2022495 | Zbl 1061.37019

[3] J.F. Alves, V. Araújo, Random perturbations of nonuniformly expanding maps, Geometric Methods in Dynamics. I Astérisque 286 (2003), xvii | MR 2052296 | Zbl 1043.37016

[4] J.F. Alves, V. Araújo, Hyperbolic times: frequency versus integrability, Ergodic Theory Dynam. Systems 24 (2004), 329-346 | MR 2054046 | Zbl 1069.37020

[5] J.F. Alves, V. Araújo, C. Vásquez, Stochastic stability of non-uniformly hyperbolic diffeomorphisms, Stoch. Dyn. 7 (2007), 299-333 | MR 2351040 | Zbl 1210.37022

[6] J.F. Alves, C. Bonatti, M. Viana, SRB measures for partially hyperbolic systems whose central direction is mostly expanding, Invent. Math. 140 (2000), 351-398 | MR 1757000 | Zbl 0962.37012

[7] J.F. Alves, S. Luzzatto, V. Pinheiro, Markov structures for non-uniformly expanding maps on compact manifolds in arbitrary dimension, Electron. Res. Announc. Amer. Math. Soc. 9 (2003), 26-31 | MR 1988869 | Zbl 1016.37014

[8] J.F. Alves, S. Luzzatto, V. Pinheiro, Markov structures and decay of correlations for non-uniformly expanding dynamical systems, Ann. Inst. H. Poincaré Anal. Non Linéaire 22 (2005), 817-839 | Numdam | MR 2172861 | Zbl 1134.37326

[9] J.F. Alves, M. Viana, Statistical stability for robust classes of maps with non-uniform expansion, Ergodic Theory Dynam. Systems 22 (2002), 1-32 | MR 1889563 | Zbl 1067.37034

[10] M. Andersson, Robust ergodic properties in partially hyperbolic dynamics, Trans. Amer. Math. Soc. 362 (2010), 1831-1867 | MR 2574879 | Zbl 1193.37028

[11] D.V. Anosov, Geodesic flows on closed Riemannian manifolds of negative curvature, Proc. Steklov Math. Inst. 90 (1967), 1-235 | MR 224110 | Zbl 0176.19101

[12] A. Avila, On the regularization of conservative maps, Acta Math. 205 (2010), 5-18 | MR 2736152 | Zbl 1211.37029

[13] A. Avila, J. Santamaria, M. Viana, Cocycles over partially hyperbolic maps, www.impa.br/~viana/ (2011) | Zbl 06266975

[14] A. Avila, M. Viana, Extremal Lyapunov exponents: an invariance principle and applications, Invent. Math. 181 (2010), 115-178 | MR 2651382 | Zbl 1196.37054

[15] A. Avila, M. Viana, A. Wilkinson, Absolute continuity, Lyapunov exponents and rigidity I: geodesic flows, www.impa.br/~viana/ (2011) | Zbl 1352.37084

[16] A. Avila, M. Viana, A. Wilkinson, Absolute continuity, Lyapunov exponents and rigidity II, in preparation.

[17] A. Baraviera, C. Bonatti, Removing zero central Lyapunov exponents, Ergodic Theory Dynam. Systems 23 (2003), 1655-1670 | MR 2032482 | Zbl 1048.37026

[18] C. Bonatti, L.J. Díaz, R. Ures, Minimality of strong stable and unstable foliations for partially hyperbolic diffeomorphisms, J. Inst. Math. Jussieu 1 (2002), 513-541 | MR 1954435 | Zbl 1031.37030

[19] C. Bonatti, L.J. Díaz, M. Viana, Dynamics Beyond Uniform Hyperbolicity, Encyclopaedia Math. Sci. vol. 102, Springer-Verlag (2005) | MR 2105774 | Zbl 1060.37020

[20] C. Bonatti, X. Gómez-Mont, M. Viana, Généricité dʼexposants de Lyapunov non-nuls pour des produits déterministes de matrices, Ann. Inst. H. Poincaré Anal. Non Linéaire 20 (2003), 579-624 | Numdam | MR 1981401 | Zbl 1025.37018

[21] C. Bonatti, M. Viana, SRB measures for partially hyperbolic systems whose central direction is mostly contracting, Israel J. Math. 115 (2000), 157-193 | MR 1749677 | Zbl 0996.37033

[22] M. Brin, Ya. Pesin, Partially hyperbolic dynamical systems, Izv. Acad. Nauk. SSSR 1 (1974), 177-212 | MR 343316 | Zbl 0304.58017

[23] M. Brin, G. Stuck, Introduction to Dynamical Systems, Cambridge University Press (2002) | MR 1963683 | Zbl 1314.37002

[24] K. Burns, D. Dolgopyat, Ya. Pesin, Partial hyperbolicity, Lyapunov exponents and stable ergodicity, J. Statist. Phys. 108 (2002), 927-942 | MR 1933439 | Zbl 1124.37308

[25] K. Burns, D. Dolgopyat, Ya. Pesin, M. Pollicott, Stable ergodicity for partially hyperbolic attractors with negative central exponents, J. Mod. Dyn. 2 (2008), 63-81 | MR 2366230 | Zbl 1145.37021

[26] K. Burns, F. Rodriguez Hertz, M.A. Rodriguez Hertz, A. Talitskaya, R. Ures, Density of accessibility for partially hyperbolic diffeomorphisms with one-dimensional center, Discrete Contin. Dyn. Syst. 22 (2008), 75-88 | MR 2410948 | Zbl 1154.37328

[27] K. Burns, A. Wilkinson, Stable ergodicity of skew products, Ann. Sci. École Norm. Sup. 32 (1999), 859-889 | Numdam | MR 1717580 | Zbl 0942.37015

[28] K. Burns, A. Wilkinson, On the ergodicity of partially hyperbolic systems, Ann. of Math. 171 (2010), 451-489 | MR 2630044 | Zbl 1196.37057

[29] J. Buzzi, O. Sester, M. Tsujii, Weakly expanding skew-products of quadratic maps, Ergodic Theory Dynam. Systems 23 (2003), 1401-1414 | MR 2018605 | Zbl 1037.37014

[30] A.A. Castro, Backward inducing and exponential decay of correlations for partially hyperbolic attractors with mostly contracting central direction, Israel J. Math. 130 (2002), 29-75 | MR 1919371

[31] D. Dolgopyat, On dynamics of mostly contracting diffeomorphisms, Comm. Math. Phys. 213 (2000), 181-201 | MR 1782146 | Zbl 0964.37020

[32] D. Dolgopyat, On differentiability of SRB states for partially hyperbolic systems, Invent. Math. 155 (2004), 389-449 | MR 2031432 | Zbl 1059.37021

[33] D. Dolgopyat, A. Wilkinson, Stable accessibility is C 1 dense, Astérisque 287 (2003), 33-60 | MR 2039999 | Zbl 1213.37053

[34] S. Gouezel, Decay of correlations for nonuniformly expanding systems, Bull. Soc. Math. France 134 (2006), 1-31 | Numdam | MR 2233699 | Zbl 1111.37018

[35] F. Rodriguez Hertz, M.A. Rodriguez Hertz, A. Tahzibi, R. Ures, Creation of blenders in the conservative setting, Nonlinearity 23 (2010), 211-223 | MR 2578476 | Zbl 1191.37014

[36] F. Rodriguez Hertz, M.A. Rodriguez Hertz, R. Ures, Some results on the integrability of the center bundle for partially hyperbolic diffeomorphisms, Partially Hyperbolic Dynamics, Laminations, and Teichmüller Flow, Fields Inst. Commun. vol. 51, Amer. Math. Soc. (2007), 103-109 | MR 2388692 | Zbl 1139.37018

[37] F. Rodriguez Hertz, M.A. Rodriguez Hertz, R. Ures, Accessibility and stable ergodicity for partially hyperbolic diffeomorphisms with 1D-center bundle, Invent. Math. 172 (2008), 353-381 | MR 2390288 | Zbl 1136.37020

[38] M. Hirayama, Ya. Pesin, Non-absolutely continuous foliations, Israel J. Math. 160 (2007), 173-187 | MR 2342495 | Zbl 1137.37014

[39] M. Hirsch, C. Pugh, M. Shub, Invariant Manifolds, Lect. Notes in Math. vol. 583, Springer-Verlag (1977) | MR 501173 | Zbl 0355.58009

[40] A. Katok, Lyapunov exponents, entropy and periodic points of diffeomorphisms, Publ. Math. IHES 51 (1980), 137-173 | Numdam | MR 573822 | Zbl 0445.58015

[41] R. Mañé, Contributions to the stability conjecture, Topology 17 (1978), 383-396 | MR 516217 | Zbl 0405.58035

[42] R. Mañé, A proof of the C 1 stability conjecture, Publ. Math. IHES 66 (1988), 161-210 | Numdam | MR 932138 | Zbl 0678.58022

[43] V. Niţică, A. Török, An open dense set of stably ergodic diffeomorphisms in a neighborhood of a non-ergodic one, Topology 40 (2001), 259-278 | MR 1808220 | Zbl 0968.37011

[44] D. Ornstein, B. Weiss, On the Bernoulli nature of systems with some hyperbolic structure, Ergodic Theory Dynam. Systems 18 (1998), 441-456 | MR 1619567 | Zbl 0915.58076

[45] Ya. Pesin, Ya. Sinai, Gibbs measures for partially hyperbolic attractors, Ergodic Theory Dynam. Systems 2 (1982), 417-438 | MR 721733 | Zbl 0519.58035

[46] Ya.B. Pesin, Families of invariant manifolds corresponding to non-zero characteristic exponents, Math. USSR. Izv. 10 (1976), 1261-1302

[47] V. Pinheiro, Expanding measures, preprint, 2008. | Numdam | MR 2859932

[48] V. Pinheiro, Sinai–Ruelle–Bowen measures for weakly expanding maps, Nonlinearity 19 (2006), 1185-1200 | MR 2222364 | Zbl 1100.37014

[49] C. Pugh, M. Shub, Ergodic attractors, Trans. Amer. Math. Soc. 312 (1989), 1-54 | MR 983869 | Zbl 0684.58008

[50] C. Pugh, M. Shub, Stably ergodic dynamical systems and partial hyperbolicity, J. Complexity 13 (1997), 125-179 | MR 1449765 | Zbl 0883.58025

[51] C. Pugh, M. Viana, A. Wilkinson, Absolute continuity of foliations, in preparation.

[52] V.A. Rokhlin, On the fundamental ideas of measure theory, Amer. Math. Soc. Transl. 10 (1952), 1-52, Mat. Sbornik 25 (1949), 107-150 | MR 30584

[53] D. Ruelle, A. Wilkinson, Absolutely singular dynamical foliations, Comm. Math. Phys. 219 (2001), 481-487 | MR 1838747 | Zbl 1031.37029

[54] R. Saghin, Z. Xia, Geometric expansion, Lyapunov exponents and foliations, Ann. Inst. H. Poincaré Anal. Non Linéaire 26 (2009), 689-704 | Numdam | MR 2504049 | Zbl 1173.37031

[55] M. Shub, Global Stability of Dynamical Systems, Springer-Verlag (1987) | MR 869255

[56] M. Shub, D. Sullivan, Expanding endomorphisms of the circle revisited, Ergodic Theory Dynam. Systems 5 (1985), 285-289 | MR 796755 | Zbl 0583.58022

[57] M. Shub, A. Wilkinson, Pathological foliations and removable zero exponents, Invent. Math. 139 (2000), 495-508 | MR 1738057 | Zbl 0976.37013

[58] S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-817 | MR 228014 | Zbl 0202.55202

[59] M. Tsujii, Physical measures for partially hyperbolic surface endomorphisms, Acta Math. 194 (2005), 37-132 | MR 2231338 | Zbl 1105.37022

[60] C. Vásquez, Stable ergodicity for partially hyperbolic attractors with positive central Lyapunov exponents, J. Mod. Dyn. 3 (2009), 233-251 | MR 2504743 | Zbl 1185.37065

[61] C.H. Vásquez, Statistical stability for diffeomorphisms with dominated splitting, Ergodic Theory Dynam. Systems 27 (2007), 253-283 | MR 2297096 | Zbl 1147.37019

[62] M. Viana, Almost all cocycles over any hyperbolic system have nonvanishing Lyapunov exponents, Ann. of Math. 167 (2008), 643-680 | MR 2415384 | Zbl 1173.37019

[63] M. Viana, J. Yang, Towards a theory of maps with mostly contracting center, in preparation.